Wyoming, 2022Winter Storm in Wyoming, December 30 to 31, 2022
December 30 to 31, 2022 · NWS RIW · 5 events in 5 counties and zones
Low pressure tracked across Wyoming and brought heavy snow to much of the state. Since much of the storm continued into January, please see January Storm Data for a description.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked across Wyoming and brought heavy snow to much of the state. Since much of the storm continued into January, please see January Storm Data for a description.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 30, 5:04 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 30, 5:04 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
504 AM MST Fri Dec 30 2022
.SHORT TERM...Today through Saturday
Issued at 115 AM MST Fri Dec 30 2022
Light snow showers will remain possible over the far western
mountains through the rest of the night. A moist, mainly zonal, flow
will reach western portions later this morning. Snowfall chances
will increase after sunrise as a result, with snow quickly becoming
likely over far western portions after 15Z. Upslope flow, aided by
the left exit region of the jet, in addition to the abundant Pacific
moisture, will lead to this increase in snowfall. Winter Weather
Advisories remain in effect for the western zones through midday
Saturday. This activity will be relatively persistent through the
day today and tonight and into Saturday, before the flow aloft
begins to turn more southwesterly.
There will be a chance for snow across southern portions late this
morning and through the afternoon, as the lead shortwave moves over
the area. Southwest winds, with gusts of 35 to 45 mph, will continue
over the Wind Corridor, from the Continental Divide to Natrona
County, today into the evening. Slightly higher winds will occur on
the leeside of the Absaroka and Wind River Mountains, as well.
Otherwise, conditions will be somewhat similar to Thursday.
Winds will increase over southern portions late tonight, as another
shortwave brings the next wave of precipitation. West to southwest
winds, with gusts of 40 to 50 mph, will occur over Sweetwater County
and southern portions of Lincoln and Sublette counties, as a result.
This will also result in blowing snow impacting these areas, with
the heaviest snow occurring in southern Lincoln County. These winds
will decrease to gusts of 30 to 35 mph by late Saturday morning,
with snow showers continuing and becoming more likely through the
afternoon. Snow will continue over western portions through the day
Saturday. The current advisories will likely be extended, as snow
looks to continue into early next week (additional details to follow
in the Long Term section). Temperatures will remain near normal
across the area Saturday, with mainly light winds east of the Divide.
.LONG TERM...Saturday night through Thursday
Issued at 115 AM MST Fri Dec 30 2022
Saturday night into Sunday will see southwest flow aloft as a trough
moves eastward across the region. This will continue the west and
south getting significant snowfall totals with this storm system
through Monday. For the remainder of the forecast area, the newest
model run is still undecided on if/when an upper low will form over
Utah and move into Colorado. This feature will be key to the
snowfall chances across central and eastern portions of Wyoming.
There is the potential for 3 to 9 inches for central basins if the
low tracks far enough north to feed moisture into the area. We
will continue to monitor the development and movement of this
feature.
Monday night will see this system exit the region for mainly dry
conditions on Tuesday and Wednesday. The temperatures will be colder
behind the trough with clearer skies and more snowpack. A new system
will approach later in the day Wednesday for a new round of snow
showers for the west and southwest, however it is weaker than the
previous system.
&&
.AVIATION...For the 06Z TAFS through 06Z Saturday
Issued at 944 PM MST Thu Dec 29 2022
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
A multi-day winter weather system is beginning to move into western
Wyoming. KJAC is the first to see impacts, with KBPI and KPNA
impacts starting about 15Z. MVFR, with occasional IFR, conditions
expected as snow begins. This heavier snow continues through about
21Z. Then, snowfall rates decrease through the evening, but increase
once again in the evening Friday. TAFs generally follow this flow,
with lower visibilities and ceilings as snow starts, slightly
improving conditions mid-afternoon through the evening, then
decreasing conditions returning around 02Z and continuing into the
night.
KRKS may see on and off light snow beginning around 20Z, so have
left that the prevailing group for now.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
Light snow west of the Divide may make it to KCOD Friday morning, so
have included VCSH there starting 17Z. Gusty winds around 25kts
continue at KCOD through the TAF period. KCPR also sees gusty winds,
with gusts around 40kts possible beginning around 16Z. Occasional
higher gusts at KCPR also possible. Elsewhere, winds remain
relatively light. Isolated snow showers will be possible after 06Z
Saturday but not enough confidence to include in the forecast yet.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 115 AM MST Fri Dec 30 2022
Light to moderate snow will return to western portions of the
forecast area this morning. Snow is expected to continue over this
area for the next several days. Periods of heavy snow will occur
during this time. West to southwest winds, with gusts of 35 to 45
mph, will occur over zones 280/289 today before decreasing this
evening. Similar winds will impact zones 286/288 as well. Wind
gusts of 40 to 50 mph will develop over portions of zones
277/278/279/289 tonight into Saturday morning, decreasing to gusts
of 30 to 35 mph by the afternoon. Light snow will coincide with
this wind, leading to blowing snow.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Friday to 11 AM MST Saturday
for WYZ001-012-013-023-024.
Winter Weather Advisory from 11 AM Friday to 11 AM MST Saturday
for WYZ002-014-015-025-027.
&&
SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Wittmann / Hattings
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 30, 1:23 AM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
123 AM MST Fri Dec 30 2022
WYZ001>020-022>030-310830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
123 AM MST Fri Dec 30 2022
...Winter Storm Warnings are posted for the Tetons, Gros Ventres
and Salt/Wyoming Ranges for Today through Saturday Morning...
...Winter Weather Advisories are in effect for western Wyoming Today
through Saturday Morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
A prolonged snow event will begin for western Wyoming. See
winter weather statements for the latest information.
Southwest winds, with gusts up to 45 mph, will continue over
Natrona County and extend toward South Pass. Additional winds will
develop over southern portions late tonight. Blowing snow will be
possible at times over Interstate 80 and Highway 28.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...A prolonged snow event will continue for western
Wyoming. See winter weather statements for the latest
information.
Saturday Night through Monday...Snow will continue over western
Wyoming, spreading into central Wyoming. This will cause
widespread winter travel conditions and snowfall- related impacts.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
TEAM RIVERTON
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 30, 8:00 AM MST to December 31, 11:59 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Please see January Storm Data for details.
Winter Storm, Star Valley
- When
- December 30, 9:00 AM MST to December 31, 11:59 PM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Please see January Storm Data for a description.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 30, 9:00 AM MST to December 31, 11:59 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Please see January Storm Data for a description.
Winter Storm, Wind River Mountains West
- When
- December 30, 11:00 PM MST to December 31, 11:59 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Please see January Storm Data for a description.
Winter Storm, Upper Wind River Basin
- When
- December 31, 9:00 AM MST to 11:59 PM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Please see January Storm Data for a description.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in Nevada, December 30 to 31, 2022$15 million · 82 kt wind · 13 events
- Tornado and Damaging Winds in Mississippi, December 30, 2022$201,000 · EF1 · 3 events
- Debris Flows and Flooding in California, December 30 to 31, 2022$2,000 · 72 kt wind · 67 events
- Heavy Snow in Nevada, December 30 to 31, 202223 events
- Heavy Snow and Winter Weather in Colorado, December 30 to 31, 202210 events
- Damaging Wind in Louisiana, December 30, 2022$15,000 · 52 kt wind · 1 event
- Heavy Snow in Idaho, December 30 to 31, 20227 events
- Heavy Snow and High Wind in California, December 30 to 31, 2022139 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 30, 202259 kt wind · 6 events
- Flood and Damaging Winds in Louisiana, December 30, 2022$2,000 · 52 kt wind · 5 events
- Heavy Snow and Winter Weather in Utah, December 30 to 31, 20224 events
- Winter Storm and Winter Weather in Colorado, December 30 to 31, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072438, 1072472, 1072473, 1072471, 1072475.